New UK survey: severe side-effects of anti-thyroid drugs
Bijay Vaidya | Society news
Anti-thyroid drugs (ATDs) are the main treatment modality for many patients with hyperthyroidism, which affects about 2% of women over a lifetime.
In the UK, about 15,000 new patients are treated with ATDs each year: most receive carbimazole and some have propylthiouracil. About 1 in 500 of these patients will develop agranulocytosis (a serious condition with very low white blood cell count) as an idiosyncratic adverse drug reaction. Although this reaction typically occurs between 4 and 6 weeks after starting to take an ATD, it may occur at any time during treatment.
Patients with agranulocytosis are often critically ill. This requires high dependency care and sometimes results in death. Indeed, a previous study of 205 patients with ATD-associated agranulocytosis whose cases were reported to the UK Committee for Safety of Medicines (CSM) between 1964 and 2003 found a mortality rate of 10%.
As well as agranulocytosis, fulminant hepatotoxicity has also emerged as an important life-threatening adverse effect of ATD, particularly associated with propylthiouracil use. Although it is also a rare adverse reaction, with an incidence of 1 per 1000 patient years, 10% of patients with this adverse reaction will suffer from liver failure, leading to liver transplantation or death.
THE NEED FOR A NEW STUDY
Due to the rarity of the ATD-associated agranulocytosis and fulminant hepatotoxicity, any one clinical team manages only a handful of cases over several years. Therefore, a systematic examination of these ATD-associated serious adverse reactions has been difficult. The previous large UK study was based on voluntary reporting of the adverse effects to CSM via the yellow card scheme between 1964 and 2003. However, a major limitation of the study is the incomplete ascertainment of data in many yellow card reports.
AIMS AND OBJECTIVES
Using the Society for Endocrinology Thyroid Endocrine Network, we plan to conduct a systematic survey of contemporary UK patients. These individuals will have suffered with ATD-associated agranulocytosis or fulminant hepatotoxicity in the last 10 years (retrospective cases), or will be identified in the clinic over the next 2 years (prospective cases).
We aim to document the demographic and other risk factors for these adverse reactions and examine any beneficial or deleterious management strategies. We will use a systematic questionnaire to elicit information regarding demographic details, ethnic background, concomitant drug use, latency and duration of reaction, full blood indices (including neutrophil counts), presence of fever, site of any focal infection, cultured organisms and clinical outcome for patients with ATD-associated agranulocytosis. In addition, we will document the use of blood transfusion and haematopoietic stimulating factors (for example, granulocyte‒macrophage colony-stimulating factor, GM-CSF). For patients with hepatotoxicity, we will collect clinical details, including serum liver enzymes, actual liver transplantation, patient ‘listing’ for transplantation and outcome of hepatotoxicity.
Like many other idiosyncratic drug reactions, it is likely that ATD-associated agranulocytosis and fulminant hepatotoxicity are due to one or more rare genetic variants that predispose the patient to these adverse effects. Therefore, we also aim to obtain DNA samples from the affected patients for future genetic studies, in order to identify associated rare genetic variants.
This systematic and detailed study of rare cases of ATD-associated agranulocytosis and severe hepatotoxicity will provide an invaluable research resource to identify individuals at risk of these adverse reactions, to determine common themes in management of their complications, and to improve patient safety. The future genetic analyses of the DNA samples collected will identify predisposing genetic variants which have the potential to enter clinical practice as a genomic screening test for high risk individuals, who could then be treated with alternative therapies for their hyperthyroidism.
This project is generously funded by the Clinical Endocrinology Trust, and the Society for Endocrinology is providing study management and co-ordination. We are in the process of seeking Health Research Authority approval and National Institute for Health Research clinical research network adoption.
COULD YOU CONTRIBUTE?
If you (or your centre) are interested in contributing to the study, please contact:
Bijay Vaidya firstname.lastname@example.org
Natasha Archer email@example.com
Zoe Plummer firstname.lastname@example.org
Bijay Vaidya, on behalf of the ATD Study Group Department of Endocrinology, Royal Devon and Exeter Hospital, Exeter